IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 32 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (125 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article

 Article Access Statistics
    Viewed366    
    Printed20    
    Emailed0    
    PDF Downloaded55    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2012  |  Volume : 44  |  Issue : 1  |  Page : 142
 

Authors' reply


Department of Pharmacology, Institute of Postgraduate Medical Education and Research, Kolkata, West Bengal, India

Date of Web Publication14-Jan-2012

Correspondence Address:
Avijit Hazra
Department of Pharmacology, Institute of Postgraduate Medical Education and Research, Kolkata, West Bengal
India
Login to access the Email id


PMID: 22345896

Get Permissions



How to cite this article:
Sengupta G, Bhowmick S, Hazra A, Datta A, Rahaman M. Authors' reply. Indian J Pharmacol 2012;44:142

How to cite this URL:
Sengupta G, Bhowmick S, Hazra A, Datta A, Rahaman M. Authors' reply. Indian J Pharmacol [serial online] 2012 [cited 2014 Aug 1];44:142. Available from: http://www.ijp-online.com/text.asp?2012/44/1/142/91894


Sir,

We thank the authors' for their several pertinent observations on our article.

As rightfully observed, a more exhaustive table linking individual drugs to their suspected ADRs would have been more informative. However, the summary tables presented should suffice for the majority of the casual readers. Similarly, reorganizing the ADR listing by system organ class would have been interesting, but the number of ADRs were few to make this categorization worthwhile. The majority of ADRs were detected as symptoms complained by the patient. Some were signs (e.g. tremor, extrapyramidal reactions, and weight gain) and a few laboratory test abnormalities have also been reported.

The major indications have been mentioned - bipolar affective disorder, schizophrenia, and depression. Other common indications were obsessive compulsive disorder, other anxiety disorders, conversion disorders, and dementias. We excluded substance abuse disorders by protocol, since drug history could be unreliable from such subjects. We want to make it clear that, this being an observational study, the investigators had no role in the selection of drugs for the primary (mental) complaints or the co-morbid conditions. We kept a record of medication use for co-morbidities, rather than details of these co-morbidities.

Since many patients were receiving multiple psychotropic drugs, in some instances, it is possible that more than one drug would have contributed to a single ADR like tremor. However, the investigators have tried to the best of their ability, and in consultation with an experienced psychiatrist, to narrow down to the most likely drug, particular on the basis of temporal relationships and drug withdrawals in case of more than mild ADRs. We also relied on clinical assistance to distinguish disease related symptoms from suspected ADRs (e.g. insomnia and increased nightmares).

Possibly, donepezil induced painless blistering rash was the only unique ADR in our series for which we found no previous reference.

Drug withdrawals were done by the psychiatry consultants concerned in the event of ADRs that significantly inconvenienced the patient (e.g. constipation) or corrective medication was introduced (e.g. trihexiphenidyl for tremor). Unfortunately, we did not keep a record of the full details of the corrective medication used or other management offered and the long-term outcome.

Our study was observational - we did active surveillance for ADRs, looking for exposure and outcome at the same time. However, we did not have a control group as in epidemiological studies. Therefore, indices like relative risks and odds ratios were not calculated. We summarized by percentages and confidence intervals. This is also the reason why we cannot claim that the study yields true incidence and prevalence figures - it offers only an idea. We have stated as such in the concluding paragraph.

Regarding the adverse events listed by us, we can offer no definite explanation on why weight gain far outnumbered increased appetite. However, the latter is a subjective report while we relied on our own measurement to decide upon weight gain (at least 5 kg more than known weight before starting incriminated drug). Two of the three subjects with increased appetite also showed weight gain. We were not in a position to order computed tomography (CT) or magnetic resonance imaging (MRI), and seizure precipitation was inferred from clinical history. The drug incriminated for hypothyroidism (both cases) was lithium, while those for alopecia were valproic acid, lithium, and selective serotonin reuptake inhibitor antidepressants. We could have made an attempt to calculate mean (or median) onset time of ADRs, but this would be inappropriate for two reasons - in many cases onset time was only approximate (in weeks rather than days) and the ADRs were quite different, so that an overall mean (or median) onset time would not be very meaningful. We did not follow-up the cases and therefore have no data from which mean (or median) resolution time could be calculated.




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Medknow